Pain Help After BA?

I saw that some ladies took Tylenol Extra Strength and some took Ibuprofen a few days after the Breast Augmentation surgery. Which one would you recommend?

Doctor Answers (14)

Pain Help After BA?

+2

Of the two choices you offer, tylenol is the better. Ibuprofen interferes with normal blood clotting, and that can cause post-op bleeding, so most surgeons discourage its use for 7-10 days.

Most surgeons prescribe something stronger (oxycodone, hydrocodone, codeine) for the first few days.

Thanks, best wishes.


Seattle Plastic Surgeon
4.5 out of 5 stars 30 reviews

Breast augmentation and pain post op

+1

Hi,

  I find that most patients (certainly not all) will need some sort of prescription medication in the first several days and then they can transition over to either of the medications that you mentioned.  Whatever works.

  Controlling the pain post op can make this a good or bad experience for you and from my viewpoint, there is no rush into the over the counter medications, of course within limits.

Steven M. Lynch, MD
Albany Plastic Surgeon
5.0 out of 5 stars 8 reviews

Tylenol or Ibuprofen after Breast Augmentation

+1

    Tylenol does not interfere with clotting, while Ibuprofen may put the patient at a higher bleeding risk after breast augmentation.  This is particularly true in the first two weeks after breast augmentation, when hematoma development is most problematic.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 177 reviews

You might also like...

Pain meds after BAM

+1

Thanks for your post. I would suggest you talk to your plastic surgeon about these medications. Both are generally safe to take, but I cannot recommend these without knowing more about your medical history. Good luck - Dr. Aldo Guerra.

Aldo Guerra, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 121 reviews

Pain meds

+1

my patients take a narcotic after surgery for pain control at least for the first week. they switch to motrin the second week

Norman Bakshandeh, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 9 reviews

Ibuprofen is NOT recommended--it may increase risk of bleeding, re-operation, or capsular contracture!

+1

Unless taken in excessive doses (liver toxicity), acetominophen (Tylenol) is a safe and mild pain reliever, and does not have any increased bleeding risks associated with its use. However, though some surgeons feel it is not an issue, ibuprofen (Motrin, Advil, Medipren, Nuprin, etc.) can inhibit platelet function, increasing the risk of bruising/bleeding, which can lead to early re-operation (evacuation of hematoma) or later re-operation (to treat capsular contracture from the blood around the implant).

Though these risks are small, why increase them even 1 percentage point? (That doubles my re-operation rate for bleeding, and increases my capsular contracture rate by 25%).

Although Tylenol is not a strong analgesic (pain reliever), I have found that pretreating my patients with a cox-2 inhibitor (Celebrex) reduces inflammation, using IV Decadron (steroid that stabilizes cell membranes, reduces post-operative nausea, and gives a temporary sense of well-being after surgery), prescribing a non-narcotic central-acting muscle relaxant (Robaxin) to reduce pectoralis muscle spasm, and placing long-acting local anesthetic (Marcaine with epinephrine--also useful for its vasoconstrictive properties) in the breast pocket, all serve to reduce the post-op pain in my patients. Many use only 1/2 or 1 narcotic pain pill, and use only Tylenol after that.

I see all of my breast augmentation patients the next day, and their pain level on a 10 scale is quite often 2 or 3, with a surprising number pf patients stating 0, and only a few (usually those who have not had babies) over 5!

Thus, I believe careful and precise surgery, excellent hemostasis, and control of pain, inflammation, muscle spasm, and nerve endings with the modalities described above, all serve to limit post-operative pain (and nausea), making acetominophin (Tylenol) not unreasonable at all, and ibuprofen unnecessary and perhaps unnecessarily risky. Extra-strength extended-release Tylenol (Arthritis Formula) seems to work better than "regular" acetominophin.

Great question--thanks for asking! Best wishes! Dr. Tholen

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 106 reviews

Pain treatment after Breast augmentation

+1

I will often give patients stronger pain meds than the ones you mentioned, but if they want to they can take Tylenol. Motrin may cause more bruising.  Ask your surgeon.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

OTC Medications Usully Safer after Breast Augmentation

+1

It is normal to have pain a few days after breast augmentation.  Narcotic medications such as percocet or vicodin are very effective.  If you do not want to take these, extra strength tylenor or motrin OTC are both safe to take.  If you are still taking percocet, I would recommend avoiding the tylenol as it is possible to exceed the safe dose of tylenol (percocet and vicodin contain tylenol).  Motrin can be combined with percocet, but I would recommend discussing with your surgeon before proceeding. Best of luck with your recovery.

Robert F. Centeno, MD, FACS
Fairfax Plastic Surgeon
5.0 out of 5 stars 25 reviews

Pain Management After Breast Augmentation

+1

You should speak with your surgeon about the options for pain control.  Most women find that they need some type of narcotic pain medicine immediately following surgery, but then switch to ibuprofen within a week or so.  I think  acetaminophen (active ingredient in Tylenol) is way overrated, except when given by IV during surgery.

Alyson Wells, MD, FACS
Baltimore Plastic Surgeon
5.0 out of 5 stars 4 reviews

Hello

+1

Your doctor prescribes stronger medicine you don't need to suffer. But if you don't want to take them you can only take Tylenol extra strength.You should talk to your PS.

Stuart B. Kincaid, MD, FACS
San Diego Plastic Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.